Format

Send to

Choose Destination
J Med Case Rep. 2014 May 21;8:159. doi: 10.1186/1752-1947-8-159.

Metformin-associated lactic acidosis presenting as an ischemic gut in a patient who then survived a cardiac arrest: a case report.

Author information

1
Intensive care unit, Critical care services, Level 4, Robert Gerard Wing, Royal Adelaide Hospital, North terrace, Adelaide, SA 5000, Australia. krishnaswamy.sundararajan@health.sa.gov.au.

Abstract

INTRODUCTION:

Lactic acidosis is the most common cause of metabolic acidosis in hospitalized patients. It is recognized as a potential complication of metformin use, particularly in patients with risk factors such as renal dysfunction, liver disease, and heavy alcohol ingestion. These conditions are associated with systemic hypoxemia, which may be caused by cardiorespiratory disease, major surgery, sepsis, dehydration, old age, and overdose. The reported frequency of lactic acidosis is 0.06 per 1000 patient-years, mostly in patients with predisposing factors. This case is important because it details the seriousness of metformin-associated lactic acidosis in a critically ill patient and because, to the best of our knowledge, our patient survived with minimal residual defect despite experiencing a cardiac arrest.

CASE PRESENTATION:

A 66-year-old Caucasian woman presented to our hospital with profound lactic acidosis, which was initially thought to be ischemic gut. She then survived an in-hospital pulseless electrical activity arrest.

CONCLUSION:

Metformin-associated lactic acidosis is a diagnosis by exclusion; however, a high degree of clinical suspicion supplemented by prompt multisystem organ support can significantly influence the outcome in critically ill patients.

PMID:
24884658
PMCID:
PMC4035763
DOI:
10.1186/1752-1947-8-159
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for BioMed Central Icon for PubMed Central
Loading ...
Support Center